Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 138, NWS Cheyenne, WY

July 2, 2015Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2015, 4:13 PM MDT for Albany County, Wyoming. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2015, 4:13 PM MDT (22:13 UTC)
Expired
Jul 2, 2015, 5:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:24 PM MDTHAIL 1.252 Ese Laramie, WY
Jul 2, 4:25 PM MDTHAIL 1.53 Se Laramie, WY
Jul 2, 4:30 PM MDTHAIL 12 Ese Laramie, WYDURATION 10 MINUTES.
Jul 2, 4:30 PM MDTHAIL 15 Sse Laramie, WYDURATION 15 MINUTES.
Jul 2, 4:36 PM MDTHAIL 1.753 Ese Laramie, WYDURATION 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS55 KCYS 022213
SVRCYS
WYC001-022300-
/O.NEW.KCYS.SV.W.0138.150702T2213Z-150702T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 500 PM MDT

* AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIVERSITY
  OF WYOMING WAR MEMORIAL STADIUM...OR NEAR LARAMIE...MOVING SOUTH AT
  25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LARAMIE...THE BUTTES...VEDAUWOO CAMPGROUND...VEDAUWOO...TIE CITY
  CAMPGROUND...YELLOW PINE CAMPGROUND AND UNIVERSITY OF WYOMING WAR
  MEMORIAL STADIUM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 310 AND
332.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4141 10563 4145 10544 4115 10530 4109 10560
TIME...MOT...LOC 2213Z 344DEG 22KT 4135 10553 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
1 follow-up statement
424 
WWUS55 KCYS 022237
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT THU JUL 2 2015

WYC001-022300-
/O.CON.KCYS.SV.W.0138.000000T0000Z-150702T2300Z/
ALBANY WY-
437 PM MDT THU JUL 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN ALBANY COUNTY...

AT 436 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIE CITY
CAMPGROUND...OR 8 MILES SOUTHEAST OF LARAMIE...MOVING SOUTH AT 25
MPH.

HAZARD...PING PONG SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VEDAUWOO CAMPGROUND...THE BUTTES...VEDAUWOO...TIE CITY CAMPGROUND AND
YELLOW PINE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 319 AND
331.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4126 10560 4130 10538 4115 10531 4112 10546
      4110 10558
TIME...MOT...LOC 2236Z 344DEG 22KT 4121 10548 

HAIL...1.50IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:51 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 2, 2:51 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT THU JUL 2 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 251 PM MDT THU JUL 2 2015

WIDELY SCATTERED SHOWERS AND A FEW STORMS DEVELOPING OVER PARTS OF
SE WY THIS AFTERNOON BUT NOT AS MUCH AS WAS AT THIS TIME
YESTERDAY...LIKELY DUE TO LESS UPPER SUPPORT. SHOULD SEE A BIT
MORE ACTIVITY DEVELOP AND MOVE SOUTHEAST INTO THIS EVENING BEFORE
DISSIPATING TONIGHT.

LITTLE CHANGE SEEN IN THE OVERALL PATTERN ACROSS THE REGION FRIDAY
THROUGH SATURDAY WITH A NWLY FLOW ALOFT CONDUCTING PERIODIC
RIPPLES ACROSS THE AREA. SHOULD SEE WIDELY SCTD SHOWERS AND STORMS
REFIRE OVER THE MTNS FRIDAY AFTERNOON...MOVING SE OVER THE PLAINS
THROUGH THE EVENING.  ONE FEATURE WILL BE A WEAK SFC TROF THAT
WILL BEGIN TO EDGE EASTWARD OVER THE HIGH PLAINS SATURDAY.
SOMEWHAT DRIER AIR BEHIND THIS SHOULD ACT TO REDUCE CONVECTIVE
ACTIVITY OVER SE WY BUT MAY FOCUS IT OVER THE PANHANDLE. CAPE
VALUES DO GO UP OVER THE PLAINS FRIDAY...GENERALLY IN THE
1000-1500 J/KG RANGE...AND OVER 2000 J/KG OVER THE PANHANDLE
SATURDAY AFTERNOON SO A FEW STRONGER STORMS MAY RESULT. SHEAR
VALUES NOT ALL THAT HIGH BUT STILL DECENT. OTHERWISE CONTINUED
WARM FRIDAY AND EVEN WARMER SATURDAY AS 700 MB WARM ABOUT 2-4C.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 251 PM MDT THU JUL 2 2015

PRETTY STRONG COLD FRONT STILL ON TRACK TO MOVE INTO THE AREA
SUNDAY EVENING INTO MONDAY MORNING. ECMWF 700MB TEMPERATURES FALL
FROM +16C SUNDAY MORNING TO +8C SUNDAY EVENING. FAIRLY WIDESPREAD
SHOWERS AND THUNDERSTORMS SUNDAY WITH THE APPROACH OF THIS
FRONT...ESPECIALLY SUNDAY EVENING. ECMWF SHOWING WELL OVER AN INCH
QPF ACROSS THE NORTHERN PANHANDLE AND NIOBRARA COUNTY SUNDAY
EVENING. DID INCREASE POPS TO LIKELY ACROSS THE NORTHEAST.

A PRETTY COOL DAY FOR MONDAY WITH THE COLD AIR BEHIND THE FRONT
SETTLING INTO THE AREA. 700MB TEMPERATURES FALL TO +6C. CONTINUED
TO UNDERCUT GUIDANCE ON TEMPERATURES. CHEYENNE MAY STRUGGLE TO
GET OUT OF THE 60S MONDAY.

ANOTHER CANADIAN FRONT LOOKS TO MOVE INTO THE AREA TUESDAY NIGHT
INTO WEDNESDAY. PRETTY STRONG JET FORECAST TO MOVE INTO COLORADO
WEDNESDAY AFTERNOON AHEAD OF THIS FRONT. STILL LOOKS LIKE A PRETTY
GOOD DAY FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING.
STILL A WAYS OUT THOUGH AND CONDITIONS COULD CHANGE.

SHORTWAVE RIDGE FOR THURSDAY MAY GIVE US A BRIEF BREAK IN
SHOWERS. MOUNTAINS OUT WEST STILL THE FAVORED AREA FOR AFTERNOON
AND EVENING CONVECTION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1129 AM MDT THU JUL 2 2015

VFR CONDITIONS EXPECTED THIS AFTERNOON. USED LATEST HRRR GUIDANCE
ON TIMING OF THUNDERSTORMS. AIRPORTS MOST AFFECTED WILL BE
KBFF...KSNY AND KCYS FROM AFTERNOON/EARLY EVENING CONVECTION.
WEST WINDS THIS EVENING SHOULD RELIEVE ANY PROBLEMS WITH LOW
CLOUDS TONIGHT.

&&

.FIRE WEATHER...
ISSUED AT 251 PM MDT THU JUL 2 2015

FIRE WEATHER CONCERNS WILL REMAIN LOW FOR THE FORESEEABLE FUTURE
WITH NEARLY DAILY CHANCES FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WINDS WILL REMAIN GENERALLY
LIGHT...THOUGH BRIEFLY GUSTY AROUND STORMS. A MONSOONAL PATTERN
MAY SET UP NEXT WEEK WHICH WILL KEEP CHANCES FOR SHOWERS AND
STORMS IN THE FORECAST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 2, 10:25 AM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT THU JUL 2 2015

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-110-112-114>119-
031130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1025 AM MDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THIS
EVENING. A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY.
THUNDERSTORM COVERAGE WILL INCREASE BY SUNDAY AND EARLY NEXT
WEEK AS ANOTHER COLD FRONT MOVES SOUTH AND EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WYZ101-103>105-109-111-113-031130-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-
1025 AM MDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING AND SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE
THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A FEW DRY DAYS EARLY IN THE HOLIDAY WEEKEND...THUNDERSTORMS
WILL RETURN TO THE REGION BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 2, 4:08 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT THU JUL 2 2015

WYZ115-116-022300-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
408 PM MDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
500 PM MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM...OR NEAR LARAMIE...MOVING
SOUTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...TIE CITY CAMPGROUND...YELLOW PINE CAMPGROUND...UNIVERSITY
OF WYOMING WAR MEMORIAL STADIUM AND THE BUTTES.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 307 AND
327.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 10568 4146 10544 4118 10540 4118 10569
TIME...MOT...LOC 2208Z 359DEG 19KT 4139 10557

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:04 PM MDTSpecial Weather StatementCYSGoshen26 min
Jul 1, 7:29 PM MDTSevere Thunderstorm WarningCYSConverse46 min
Jul 1, 8:16 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jul 1, 8:31 PM MDTSpecial Weather StatementCYSConverse44 min
Jul 1, 8:44 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 1, 9:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jul 1, 9:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 1, 9:43 PM MDTSevere Thunderstorm WarningCYSNiobrara47 min
Jul 1, 10:24 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara36 min
Jul 2, 4:08 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 2, 4:48 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.